Save for later

Risk of severe harm and death due to withdrawing insulin from pen devices

NHS Improvement Patient Safety have issued an alert to all organisations providing NHS-funded care where insulin is prescribed, dispensed or administered.

NHS improvement is aware of patient safety incidents involving staff using insulin syringes and needles to extract insulin directly from pen devices or refill cartridges. Insulin syringes have graduations only suitable for calculating doses of standard 100 units/mL. If insulin extracted from a pen or cartridge is of a higher strength, and that is not considered in determining the volume required, it can lead to a significant and potentially fatal overdose.

Extracting insulin from pen devices or cartridges is dangerous and should not happen.

NHS Improvement advise that organisations should ensure staff are trained and competent in using insulin pens and that training is available. Staff, and where appropriate, patients who use pen devices, should be routinely provided with safety needles and access to equipment capable of safely removing and disposing of used insulin pen needles. This will ensure insulin can be given safely where a patient is not able to self-administer. It is essential that staff are also trained in correctly using safety needles.

Full reportavailable.

Brand Icons/Telephone check - FontAwesome icons/tick icons/uk